Alert archive / Missouri / Special Weather Statements in 2011

Special Weather Statement, NWS Kansas City, MO

March 23, 2011Randolph County, Missouri

NWS Kansas City, MO issued this special weather statement at Mar 23, 2011, 12:50 AM CDT for Randolph County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2011, 12:50 AM CDT (05:50 UTC)
Expired
Mar 23, 2011, 1:15 AM CDT
In force
25 min
Issued by
NWS Kansas City, MO

County Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 158 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WWUS83 KEAX 230550
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 AM CDT WED MAR 23 2011

MOZ032-033-230615-
CHARITON MO-RANDOLPH MO-
1250 AM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHARITON AND RANDOLPH
COUNTIES UNTIL 115 AM CDT...

AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SALISBURY...MOVING EAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNTSVILLE...MOBERLY...CAIRO...PRAIRIE HILL AND CLIFTON HILL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3938 9231 3934 9231 3934 9278 3935 9279
      3934 9280 3934 9295 3956 9278 3957 9230
TIME...MOT...LOC 0550Z 267DEG 52KT 3943 9281

$$

CDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Mar 23, 12:30 AM CDT, 20 minutes earlier.

Area forecast discussion, Mar 23, 12:30 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 AM CDT WED MAR 23 2011

...UPDATED AVIATION...

.UPDATE...

EARLIER SEVERE THREAT...WITH AN EYE TOWARDS SUPERCELLS ACROSS
NORTHEAST KANSAS AND NORTHWEST MISSOURI...LOOKS TO HAVE DISSIPATED
THIS EVENING...BUT HAS BEEN REPLACED BY A THREAT FOR A SEVERE
WEATHER FROM THE PROGRESSIVE LINE OF STORMS MOVING EAST ACROSS
NORTHERN MISSOURI. THE BACK BUILDING LINE OF STORMS LOOK TO BE THE
RESULT OF THE COLD FRONT CATCHING UP WITH THE DRYLINE IN NORTHERN
MISSOURI...BUT THE EXTENT TO WHICH IT CAN BACK BUILD WILL BE LIMITED
BY THE DRY AIR MOVING IN ALOFT. BASED ON HOW THE STORM LINE AXIS
CROSSES THE DRY LINE ALOFT...THOUGHTS ARE THAT THIS SHOULD LIMIT
STORM DEVELOPMENT TO AREAS ALONG AND NORTH OF HIGHWAY 36 FROM ST
JOSEPH TO MACON. A NEW TORNADO WATCH BOX /NUMBER 54/ HAS BEEN ISSUED
FOR PARTS OF NORTHERN MISSOURI ALONG AND NORTH OF HIGHWAY 36 TO
COVER THE THREAT FROM THE SEVERE STORMS THAT MIGHT OCCUR.

CUTTER

&&

.DISCUSSION...

SHORT RANGE (WEDNESDAY THROUGH THURSDAY)...

THE SHORTWAVE...THAT WILL BRING POTENTIALLY SEVERE WEATHER THIS
EVENING TO THE REGION...WILL HAVE SCOOTED OFF TO THE EAST BY
WEDNESDAY MORNING. WITH THE SHORTWAVE PASSAGE TONIGHT...WILL COME A
COLD FRONT WHICH WILL LEAVE THE FORECAST REGION ON THE COLD SIDE OF
THE FRONT STARTING WEDNESDAY. HOWEVER...EVEN WITH A PERSISTENT
NORTHWEST WIND...TEMPERATURES WILL LIKELY STILL BE ABLE TO RANGE
ABOVE NORMAL OWING TO THE INSOLATION...THE SIGNIFICANT DOWN SLOPE
COMPONENT TO THAT NORTHWESTERLY WIND FIELD...AND MIXING IN THE
BOUNDARY LAYER WITH THE STILL GUSTY WIND. HOWEVER...DID TRIM
TEMPERATURES ON THE IOWA BORDER WHERE SOME THICK CLOUD COVER MAY
WORK IN LATE IN THE DAY.

FOR THURSDAY...ZONAL FLOW ACROSS THE SOUTHERN HALF OF THE CONUS WILL
PUSH A SHORTWAVE RIDGE INTO THE CENTRAL PLAINS...HOWEVER UNDER THIS
RIDGE A SURFACE HIGH -FROM CENTRAL CANADA- WILL BE SPREADING ACROSS
THE NORTHERN AND CENTRAL PLAINS. THIS WILL TAKE THE NORTHWESTERLY
WIND OF WEDNESDAY AND BACK IT TO THE NORTH...ALLOWING THE COLD AIR
OF THE SURFACE HIGH TO HAVE A MUCH MORE SIGNIFICANT EFFECT ON OUR
FORECAST...PUSHING AFTERNOON HIGHS AND OVERNIGHT LOWS TO BELOW
SEASONALLY NORMAL VALUES. OTHERWISE...SHORTWAVE MOVING THROUGH THE
ROCKIES THURSDAY SHOULD RESULT IN SUFFICIENT MOISTURE RETURN ON THE
BACK SIDE OF THE SHORTWAVE RIDGE TO ALLOW SOME SHOWERS ACROSS THE
FORECAST REGION THURSDAY NIGHT ON MODEST ISENTROPIC LIFT.

CUTTER

MEDIUM RANGE (FRIDAY THROUGH TUESDAY)...

LATEST RUNS OF THE MEDIUM RANGE MODELS HAVE CONTINUED TO CONVERGE ON
A GENERAL SOLUTION FOR THE WEEKEND...WHICH IN A WORD CAN BE
DESCRIBED AS...COLD. BLOCKING PATTERN ACROSS THE FAR NORTHERN CONUS
AND CANADA WILL REMAIN FAR ENOUGH NORTH TO NOT IMPEDE THE ZONAL FLOW
ACROSS THE SOUTHERN TWO THIRDS OF THE CONUS. THIS WILL ALLOW
SHORTWAVES TO CONTINUE TO ZIP EAST ACROSS THE NATION...WHILE COLD
AIR FILTERS SOUTH FROM CANADA. THIS HAS ALSO RESULTED IN A BETTER
AGREEMENT AMONG MODELS AS TO THE TIMING OF THE SHORTWAVES MOVING
THROUGH THE ZONAL FLOW FOR THE WEEKEND. WITH HIGHER CONFIDENCE IN
TIMING THESE WAVES...HAVE CHANCE POPS IN THROUGH THE DAY FRIDAY WITH
THE CONTINUED WARM AIR ADVECTION ADVERTISED AHEAD AS THE SHORTWAVE
IN THE ROCKIES ORGANIZES. BY SATURDAY THE WAVE WILL HAVE EXITED THE
ROCKIES...BUT LOOKS TO BE SLIDING EAST JUST FAR ENOUGH SOUTH TO
WARRANT LIMITING CHANCE POPS FOR SATURDAY TO THE DAYLIGHT
HOURS...AND TRIMMING THEM DOWN TO A LIMITED SLIGHT CHANCE SATURDAY
NIGHT. THIS COULD MITIGATE ANY SNOW POTENTIAL...OWING TO THE
PRECIPITATION BEING FOCUSED IN THE SLIGHTLY WARMER DAYLIGHT HOURS.
HOWEVER...QUICKLY ON THE HEELS OF THE FRIDAY-SATURDAY SHORTWAVE WILL
BE YET ANOTHER DISTURBANCE. THERE IS DECENT AGREEMENT ON THIS SECOND
WAVE THAT IT WILL BE DEEPER AND FARTHER SOUTH...WHICH LOOKS
REASONABLE GIVEN THE WAY THE SURFACE HIGH IS PRESSING SOUTH INTO THE
PLAINS STATES. THIS WAVE COULD STILL BRING MORE RAIN AND OR SNOW TO
THE FORECAST REGION SUNDAY NIGHT IN TO MONDAY MORNING. LASTLY...ON
THE FAR SIDE OF THE WEEKEND...COOL TEMPERATURES LOOK TO PERSIST AT
THIS TIME AS THE COLD SURFACE HIGH WILL STILL BE OOZING ACROSS THE
PLAINS.

CUTTER

&&

.AVIATION...

PRIMARILY VFR CONDITIONS EXPECTED FOR THE 06Z TAF PACKAGE...THOUGH
UPSTREAM LOW MVFR CIGS COULD CONCEIVABLY CLIP THROUGH KSTJ TOWARDS
THE MORNING HOURS PER NAM BUFR SOUNDINGS. OTHERWISE...VFR SC SHOULD
INCREASE IN COVERAGE DURING THE DAYLIGHT HOURS...AS WNW SFC WINDS
RAPIDLY INCREASE IN SPEED AFTER SUNRISE AND BECOME QUITE GUSTY
DURING THE LATE MORNING AND AFTERNOON...BEFORE DECOUPLING AFTER
SUNSET. GUSTS AOA 30 KT SHOULD BE COMMON ACROSS THE TERMINAL
CORRIDOR.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 22, 7:11 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
711 PM CDT TUE MAR 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
711 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DIMINISH IN INTENSITY AND COVERAGE BY MID EVENING
AS THEY SHIFT INTO NORTH CENTRAL TO NORTHEAST MISSOURI. THUNDERSTORM
ACTIVITY WILL MOVE OUT OF THE OUTLOOK AREA BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IN THE WAKE OF A COLD FRONT LATE TONIGHT...GUSTY NORTHWEST WINDS
WILL USHER IN DRIER AIR INTO THE REGION. AS TEMPERATURES WARM BACK
INTO THE 60S...THIS MAY LEAD TO A HEIGHTENED FIRE DANGER ACROSS
CENTRAL MISSOURI WEDNESDAY AFTERNOON.

OTHERWISE...LOOK FOR COLDER TEMPERATURES OVER THE WEEKEND WHICH
MIGHT ALLOW FOR MINOR SNOW ACCUMULATIONS ALONG AND NORTH OF THE
MISSOURI RIVER SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CUTTER

In the hours before

Local storm report, Mar 22, 11:40 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1140 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             2 NW CHILLICOTHE        39.81N 93.58W
03/22/2011  E1.25 INCH       LIVINGSTON         MO   TRAINED SPOTTER

&&

HMORGAN
Local storm report, Mar 23, 12:00 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1200 AM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             ALBANY                  40.25N 94.33W
03/22/2011  E1.00 INCH       GENTRY             MO   TRAINED SPOTTER

&&

BOOKBINDER
Local storm report, Mar 23, 12:04 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 AM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             KIRKSVILLE              40.20N 92.58W
03/22/2011  E0.75 INCH       ADAIR              MO   TRAINED SPOTTER

            35 MPH WINDS

&&

HMORGAN
Local storm report, Mar 23, 12:38 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 AM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HAIL             10 N MACON              39.88N 92.47W
03/22/2011  E0.50 INCH       MACON              MO   TRAINED SPOTTER

&&

HMORGAN
Special weather statement, Mar 23, 12:46 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 AM CDT WED MAR 23 2011

MOZ025-033-230615-
MACON MO-RANDOLPH MO-
1246 AM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON AND NORTHERN
RANDOLPH COUNTIES UNTIL 115 AM CDT...

AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF BEVIER...OR 8 MILES SOUTHWEST
OF MACON...MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MACON...JACKSONVILLE AND EXCELLO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3957 9269 3979 9259 3980 9229 3957 9230
TIME...MOT...LOC 0546Z 267DEG 46KT 3966 9254

CDB
Special weather statement, Mar 23, 12:50 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 AM CDT WED MAR 23 2011

MOZ032-033-230615-
CHARITON MO-RANDOLPH MO-
1250 AM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHARITON AND RANDOLPH
COUNTIES UNTIL 115 AM CDT...

AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SALISBURY...MOVING EAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNTSVILLE...MOBERLY...CAIRO...PRAIRIE HILL AND CLIFTON HILL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3938 9231 3934 9231 3934 9278 3935 9279
      3934 9280 3934 9295 3956 9278 3957 9230
TIME...MOT...LOC 0550Z 267DEG 52KT 3943 9281

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:00 PM CDTSpecial Weather StatementEAXGentry, Harrison, Worth45 min
Mar 22, 8:09 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Mercer, Worth51 min
Mar 22, 8:32 PM CDTSevere Thunderstorm WarningEAXAndrew, Daviess, DeKalb, Gentry43 min
Mar 22, 8:58 PM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer47 min
Mar 22, 9:12 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb33 min
Mar 22, 9:26 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam34 min
Mar 22, 9:39 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Sullivan36 min
Mar 22, 10:08 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan37 min
Mar 22, 10:34 PM CDTSpecial Weather StatementEAXCaldwell, Livingston, Ray41 min
Mar 22, 10:43 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler20 min
Mar 22, 10:52 PM CDTSpecial Weather StatementEAXSullivan23 min
Mar 22, 10:54 PM CDTSpecial Weather StatementEAXLinn36 min
Mar 22, 11:01 PM CDTSevere Thunderstorm WarningEAXLinn, Sullivan29 min
Mar 22, 11:08 PM CDTSpecial Weather StatementEAXCarroll, Linn, Livingston, Ray52 min
Mar 22, 11:29 PM CDTSpecial Weather StatementEAXAdair31 min
Mar 23, 12:46 AM CDTSpecial Weather StatementEAXMacon29 min
Mar 23, 1:11 AM CDTSevere Thunderstorm WarningEAXHoward, Macon, Randolph34 min

Nearby

Special Weather Statements in Missouri, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.